Metformin side effects

GOARMS
By GOARMS Latest Reply 2014-07-21 13:31:07 -0500
Started 2013-11-12 15:05:10 -0600

I have been on Metformin for 2 years now. I have finally found away to take it with out gagging and take ontime everyday. I grind it to a powder and add it to my yogurt and yoila. Since I have been taking it as prescribed I have experiencing the worse case of lose bowels. Please tell me if you have experience this Metformin side effect and what should I do?


22 replies

Pat-O
Pat-O 2014-07-21 13:31:07 -0500 Report

That is one of the side effects of metformin.. I would talk to your dr.. I was on it for a year, then got same symptoms - long story short, dr took me off it. Some people can "work" through symptoms other can't . For me it was hurting me as much as it was helping. Now I'm on insulin, which is ok. Got my a1c down etc

debimzadi
debimzadi 2014-07-20 10:32:34 -0500 Report

I have the same issue but not all the time. Has anyone noticed if what you eat makes the loose bowel issue better or worse? Sometimes it seems not to bother me at all. Then last night I was up and down in the bathroom multiple times.

johio
johio 2014-07-16 15:33:20 -0500 Report

I first tried metformin. As I also experience IBS-irritable bowel syndrome-I too had gastro symptoms that would not go away. So my doc next prescribed glipizide. Another unpleasant med. Finally ended up on actos. No gastro symptoms. Sure, I still get IBS flare-ups. But they are not constant like the first two meds I tried. I notice that these symptoms are not just a problem for me or people with IBS. Pays to discuss with doctor before/after presc .BTW, extended release didn't help me. But glad it's available and does work for many to relieve the gastric distress.

Dori G
Dori G 2014-05-29 15:44:41 -0500 Report

I was taking 2 metformins in the morning and my stomach and loose stools were terrible. I didnt want to go any where! I went to 1 a day and it's way better but my sugar is not so good. Can't win either way I guess.

CaroleArie
CaroleArie 2014-05-25 21:16:36 -0500 Report

I had the same problem for two years. I switched doctors, and he made a couple of changes that have eliminated my diarrhea. He changed the Metformin to extended release, and he changed my cholesterol medication to Welchol (which helps lower blood glucose and aids in weight loss).

bilow72
bilow72 2013-12-21 23:24:52 -0600 Report

Ive been on it for a few months. Ive been dealing with lose bowels. I stick close to home as I dont like using public washrooms for things like that. I just eat more fiber esp apples and oatmeal

volsfan100
volsfan100 2013-12-05 19:25:30 -0600 Report

I had trouble at first swallowing the pills(GERD) so the DR. prescribed three 500mg time released tabs to take at one time. This helped with side effects also. Hope this helps.

ck410
ck410 2013-12-03 08:28:58 -0600 Report

Today was the first day that I have taken it. It has only been a few hours though, nothing rumbling.

volsfan100
volsfan100 2013-12-05 19:21:18 -0600 Report

It took about week for me to start seeing results. I have a friend that it took just a day to see results. I think it just depends on your adjusting.

dagger1234
dagger1234 2013-12-01 16:59:11 -0600 Report

Ive been taking metformin for almost a week now. SO far, I haven't had any bad diarrhea or throwing up feelings and I am happy. But today, I forgot to take it this morning how like I normally do and now, I have this major chills that I can't shake off. It's been about an hour already and my hand and feet are frozen cold. :( what to do???

daygogirl
daygogirl 2013-11-16 16:14:58 -0600 Report

I stopped taking metformin. It gave me bad diarrhea. I should call my doctor and see if I can find something else.

Grandmama16
Grandmama16 2013-11-14 01:46:49 -0600 Report

That happened to me when Dr. First prescribed it over a year ago…2000 mgs. Oh man…I stopped taking it. Then more recently started slowly on it, 1tablet for awhile, then 2 and now I can take 3 with no problem. I have to be careful of fruit tho and raw veggies. I also have acid reflux and take Dexilant for that. Meds have side effects but going slow on them can help.

kimfing
kimfing 2013-11-13 18:30:41 -0600 Report

Im on it and i think i read somewhere that met should not be ground up and i think it's because it's time released. Please check w doc or pharmacist. Good luck

Just Joyce
Just Joyce 2013-11-13 11:32:03 -0600 Report

I had the problem for a week until a fellow diabetic told me to eat half my meal, take the Met and eat the rest of the meal. No problems with it at all. Some medications should not be grinded. Ask your pharmacist if this is okay and talk to your doctor about your side effects.

jigsaw
jigsaw 2013-11-12 16:02:31 -0600 Report

If you are having side effects for more then a week or two, I would have a serious talk with my doctor about an alternative. I was on Met, and got off of it more than a year or so ago. I had the opposite and less common side effect. The most severe constipation and pain that I have ever experienced. A few doctors including my endo said it was not the Met that was causing the problem. Of course, if I stopped taking it without an alternative med, my blood glucose would be almost impossible to control. I finally convinced my doctor that the problem was the Met. After getting off Met, I am no longer experiencing a problem. In this situation, if I had listened to my doctors, I definitely would have had severe intestinal damage. Lose bowels over a long period, can also cause serious complications. So even though we have had different side effects, the medication is the same, and the possibility of other complication as a result exists. It was my persistence and insisting that my doctor give me a different type of med that saved me from additional complications. My doctors do not disagree about this situation anymore! So, if your problem persists, you just might want to insist. Have a potent talk with your doc. Why be uncomfortable, when you don't have to.

GOARMS
GOARMS 2013-11-13 10:45:35 -0600 Report

First thank you for responding. I have had these issues for months now and it seems to be getting worse. I will follow up with my Endo ASAP. Thank you

John Crowley
John CrowleyCA 2013-11-13 13:51:57 -0600 Report

And I'm certainly no expert here, but if you're taking any medication that is extended release, grinding it up into powder will definitely dramatically change the rate you absorb the medication. I would definitely talk to your doctor about how you're taking it as well as that might be part of the issue.

Next Discussion: Insulin options »